Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 25, NWS Morristown, TN

March 21, 2017Bradley County, Hamilton County, Meigs County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 21, 2017, 4:29 PM EDT for Bradley County, Hamilton County, Meigs County, Tennessee. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2017, 4:29 PM EDT (20:29 UTC)
Expired
Mar 21, 2017, 5:30 PM EDT
In force
61 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bradley County, TN, Hamilton County, TN, Meigs County, TN

The radar

The Northeast Alabama radar (KHTX), 113 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 5:08 PM EDTHAIL 1.252 W Hopewell, TNQUARTER TO HALF DOLLAR SIZE HAIL
Mar 21, 5:30 PM EDTHAIL 1.754 Nw Cleveland, TNGOLF BALL SIZE HAIL
Mar 21, 5:30 PM EDTHAIL 2.52 Wnw Cleveland, TNHAIL STRIPPED LEAVES, DENTED CARS, DAMAGED SHINGLES, AND BROKE CAR WINDOWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 3:33 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WUUS54 KMRX 212029
SVRMRX
TNC011-065-121-212130-
/O.NEW.KMRX.SV.W.0025.170321T2029Z-170321T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
429 PM EDT TUE MAR 21 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Northwestern Bradley County in eastern Tennessee...
  Southwestern Meigs County in eastern Tennessee...
  East central Hamilton County in eastern Tennessee...

* Until 530 PM EDT

* At 428 PM EDT, a severe thunderstorm was located 8 miles east of
  Soddy-Daisy, or 12 miles northwest of Cleveland, moving east at 10
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Cleveland, Soddy-Daisy, South Cleveland and Hopewell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3526 8513 3535 8509 3536 8485 3535 8486
      3535 8485 3533 8482 3533 8481 3532 8480
      3513 8490
TIME...MOT...LOC 2028Z 287DEG 7KT 3530 8504 

HAIL...1.00IN
WIND...60MPH
 
$$

05/MA
2 follow-up statements
654 
WWUS54 KMRX 212043
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
443 PM EDT TUE MAR 21 2017

TNC011-065-121-212130-
/O.CON.KMRX.SV.W.0025.000000T0000Z-170321T2130Z/
Bradley TN-Meigs TN-Hamilton TN-
443 PM EDT TUE MAR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHWESTERN BRADLEY...SOUTHWESTERN MEIGS AND EAST CENTRAL
HAMILTON COUNTIES...

At 443 PM EDT, a severe thunderstorm was located 9 miles east of
Soddy-Daisy, or 11 miles northwest of Cleveland, moving east at 10
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Cleveland, South Cleveland and Hopewell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3526 8508 3535 8505 3536 8485 3535 8486
      3535 8485 3533 8482 3533 8481 3532 8480
      3513 8490
TIME...MOT...LOC 2043Z 287DEG 7KT 3529 8500 

HAIL...1.75IN
WIND...60MPH
 
$$

05/MA
042 
WWUS54 KMRX 212105
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
505 PM EDT TUE MAR 21 2017

TNC065-212114-
/O.CAN.KMRX.SV.W.0025.000000T0000Z-170321T2130Z/
Hamilton TN-
505 PM EDT TUE MAR 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HAMILTON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee.

LAT...LON 3520 8500 3525 8496 3526 8497 3528 8494
      3531 8497 3535 8492 3536 8485 3535 8486
      3533 8482 3533 8481 3532 8480 3513 8490
TIME...MOT...LOC 2104Z 295DEG 9KT 3525 8493 

$$

TNC011-121-212130-
/O.CON.KMRX.SV.W.0025.000000T0000Z-170321T2130Z/
Bradley TN-Meigs TN-
505 PM EDT TUE MAR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHWESTERN BRADLEY AND SOUTH CENTRAL MEIGS COUNTIES...

At 504 PM EDT, a severe thunderstorm was located near Cleveland,
moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Cleveland, South Cleveland and Hopewell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3520 8500 3525 8496 3526 8497 3528 8494
      3531 8497 3535 8492 3536 8485 3535 8486
      3533 8482 3533 8481 3532 8480 3513 8490
TIME...MOT...LOC 2104Z 295DEG 9KT 3525 8493 

HAIL...1.00IN
WIND...60MPH
 
$$

05/MA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:21 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 21, 3:21 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
321 PM EDT Tue Mar 21 2017

.SHORT TERM (This Evening through Wednesday)...HRRR model
continues to show confidence in an area of convection moving east
southeast across the area late this afternoon/early evening,
mainly along and south of interstate 40. Strong 300 mb jet over
the Ohio Valley will place east Tenessee under the favored Right
entrance region of the jet. This forcing with increasing
instability will produce severe thunderstorms. The dry air in the
mid-levels (DCAPE up to 1200 J/kg and DCP values near 3) combined
with good hail CAPE (values near 1000 J/kg and SHIP up to 2.5)
will set the stage for damaging winds and large hail.

Main threat remains over southeast Tennessee and southwest North
Carolina. Timeframe for severe weather is between 20-23Z. Give the
hail/wind parameters, hail sizes up to Golfball size and wind
speeds to 70 mph are possible.

Forcing will move east of the area this evening with only showers
anticipated by 03z, then dissipated around 06Z. Afterwards, plenty
of the dry air to clear sky out for Wednesday morning.

Severe thunderstorm Watch will be out soon.

.LONG TERM (Wednesday Night through Tuesday)...
Long term starts out dry as slow moving cold front finally pushes
through the area. Models are in fair agreement that the boundary,
just south of the area will continue to slightly elevate pcpn
chances over far SE TN and all of our SW NC counties through
Thursday.

Middle level ridge amplifies across the area Friday into Saturday
with daytime highs climbing about 10 degrees above normal by
Saturday. Models are in fair agreement on the strength and location
of the next low pressure system Saturday and Sunday, although ECMWF
is a bit more progressive with the frontal boundary pushing it
through the area by Sunday evening while the GFS is much slower.
Current POP fcst is a blend of both solutions which brings in higher
POP by Saturday afternoon and holds onto those POPs until overnight
Sunday. Based on current models and ensemble fcsts, suspect greatest
pcpn chances will likely be on Sunday.

A secondary system begins to move into the area pretty quickly
behind the weekend system on Monday. Once again models remain in
fair agreement on the track of low center and associated cold front
with our area falling under a broad area of low pressure out ahead
of the front and continued chance for showers and maybe a
thunderstorm Monday and Tuesday as the front seems to stall across
the area late in the period. With steady low level warm advection,
area will likely see daytime high temperatures remain at about 10
degrees above normal for the early part of the new work week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             52  64  43  58 /  80  10  10  20
Knoxville McGhee Tyson Airport, TN  46  59  39  57 /  70   0  10  10
Oak Ridge, TN                       45  59  40  60 /  70   0  10  10
Tri Cities Airport, TN              41  56  30  58 /  30   0  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Mar 21, 3:25 PM EDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
325 PM EDT Tue Mar 21 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
325 PM EDT Tue Mar 21 2017 /225 PM CDT Tue Mar 21 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...Enhanced Risk of Severe Thunderstorms across southeast
Tennessee and southwest North Carolina for late this Afternoon and
early Evening...

Thunderstorms will develop across the area this afternoon into
this evening. Some of these storms will be severe...mainly in
areas south of I40. Large hail and damaging straight-line winds
will be the primary threats. Hail up to Golfball size and winds to
70 mph are possible with the stronger thunderstorms.

The main time-frame for severe weather will be between 4 and 8 pm
ET.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Mar 21, 11:43 AM EDT, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
1143 AM EDT Tue Mar 21 2017

NCZ060-061-TNZ035-036-067>069-071>074-081>087-098>102-220000-
Cherokee-Clay-Morgan-Anderson-Roane-Loudon-Knox-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-
Including the cities of Murphy, Hayesville, Wartburg, Clinton,
Oak Ridge, Kingston, Lenoir City, Knoxville, Maryville,
Cades Cove, Sevierville, Gatlinburg, Dunlap, Pikeville, Dayton,
Decatur, Athens, Madisonville, Coker Creek, Jasper, Chattanooga,
Cleveland, Benton, and Ducktown
1143 AM EDT Tue Mar 21 2017 /1043 AM CDT Tue Mar 21 2017/

...Enhanced Risk of Severe Thunderstorms across southeast
Tennessee and southwest North Carolina for late this Afternoon and
early Evening...

An area of thunderstorms will develop across middle Tennessee this
afternoon then move east southeast into the southern Plateau and
southeast Tennessee between 4 and 6 pm ET. This area of storms
will continue to move east into southwest North Carolina by 7 pm.

Areas south of interstate 40 have the great threat of severe
storms today.  The main concern from these storms will be large
hail up to Golfball size and damaging winds up to 70 mph.

Please listen to NOAA Weather Radio or your local media for the
latest updates on this situation.
Special weather statement, Mar 21, 4:15 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
415 PM EDT TUE MAR 21 2017

TNZ084-099-100-212100-
Bradley TN-Hamilton TN-Meigs TN-
415 PM EDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BRADLEY...
SOUTHWESTERN MEIGS AND NORTHEASTERN HAMILTON COUNTIES UNTIL 500 PM
EDT...

At 414 PM EDT, Doppler radar was tracking a strong thunderstorm near
Soddy-Daisy, or 13 miles south of Dayton, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cleveland, Soddy-Daisy, South Cleveland, Shady Grove, Hopewell and
Sale Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee.

LAT...LON 3511 8493 3527 8516 3536 8511 3532 8480
      3531 8479
TIME...MOT...LOC 2014Z 297DEG 8KT 3530 8509

05/MA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 9:39 PM EDTSpecial Weather StatementMRXBledsoe, Marion, Rhea, Sequatchie51 min
Mar 21, 4:15 PM EDTSpecial Weather StatementMRXBradley45 min
Mar 21, 4:58 PM EDTSpecial Weather StatementMRXMeigs47 min
Mar 21, 5:10 PM EDTSevere Thunderstorm WarningMRXBradley39 min
Mar 21, 5:20 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs19 min
Mar 21, 5:21 PM EDTAreal Flood AdvisoryMRXBradley, Hamilton, Meigs3 hr
Mar 21, 5:30 PM EDTSevere Thunderstorm WarningMRXPolk60 min
Mar 21, 6:12 PM EDTSpecial Weather StatementMRXLoudon48 min
Mar 21, 6:18 PM EDTSpecial Weather StatementMRXBradley, McMinn, Polk42 min
Mar 21, 6:21 PM EDTSevere Thunderstorm WarningMRXMarion54 min
Mar 21, 6:27 PM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie48 min
Mar 21, 6:29 PM EDTAreal Flood AdvisoryMRXPolk3 hr
Mar 21, 6:35 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Polk55 min
Mar 21, 6:38 PM EDTSpecial Weather StatementMRXLoudon, Roane52 min
Mar 21, 6:39 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane66 min
Mar 21, 6:50 PM EDTSevere Thunderstorm WarningMRXHamilton, Meigs, Rhea55 min
Mar 21, 6:53 PM EDTSevere Thunderstorm WarningMRXLoudon46 min
Mar 21, 6:55 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox52 min
Mar 21, 7:08 PM EDTSevere Thunderstorm WarningMRXBlount, Knox67 min
Mar 21, 7:23 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk46 min
Mar 21, 7:33 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier42 min
Mar 21, 7:38 PM EDTAreal Flood AdvisoryMRXBradley, McMinn, Meigs3 hr
Mar 21, 7:42 PM EDTAreal Flood AdvisoryMRXLoudon, Roane3 hr
Mar 21, 7:45 PM EDTSevere Thunderstorm WarningMRXMonroe43 min
Mar 21, 7:55 PM EDTAreal Flood AdvisoryMRXAnderson, Blount, Knox, Loudon3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.